Kansas, 2010

Flash Flooding and Flooding in Kansas, June 13 to 18, 2010

June 13 to 18, 2010 · NWS ICT · 30 events in 12 counties and zones

A stationary boundary, from the previous nights convection on June 12th, stalled over Southern Kansas, and provided the focus for renewed shower and thunderstorm development during the afternoon and evening hours of June 13th, 2010. The storms initially had some large hail and damaging winds, but the training storms quickly evolved into a heavy rainfall and flooding event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$736,000
Crop damage
$81,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A stationary boundary, from the previous nights convection on June 12th, stalled over Southern Kansas, and provided the focus for renewed shower and thunderstorm development during the afternoon and evening hours of June 13th, 2010. The storms initially had some large hail and damaging winds, but the training storms quickly evolved into a heavy rainfall and flooding event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 13, 5:40 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 13, 5:40 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
640 AM CDT SUN JUN 13 2010

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
NUMEROUS SHOWERS AND THUNDERSTORMS WERE TRACKING EASTWARD ACROSS
THE REGION...WITH MORE ACTIVITY DEVELOPING OVER SOUTHWEST KANSAS
WHICH WILL MOVE EASTWARD INTO THE AREA THIS MORNING. THIS WILL
CAUSE BRIEF PERIODS OF MVFR/IFR CONDITIONS TO AFFECT SOME TAF
SITES THIS MORNING DUE TO HEAVY RAIN RESTRICTING VISIBILITIES. THE
FRONT WILL MOVE SOUTHWARD THROUGH THE AREA TONIGHT...WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS/HEAVY RAINFALL CAUSING MORE
REDUCED VISIBILITIES AND LOWER CLOUDS.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 314 AM CDT SUN JUN 13 2010/

DISCUSSION...
MAIN FORECAST CONCERNS: CONTINUED THREAT OF SEVERE
WEATHER...HEAVY RAINFALL AND FLOODING TODAY INTO MONDAY.

TODAY-TUESDAY:
CURRENT MCS ACTIVITY OCCURRING IN CENTRAL/S-CNTRL KS IS OCCURRING
ALONG THE 925 MB BAROCLINIC ZONE...JUST N-NW OF SURFACE OUTFLOW
BOUNDARY. THIS CONVECTION SHOULD PERSIST THIS MORNING BEFORE
WEAKENING AS THE 850 LOW-LEVEL JET WEAKENS BY 18Z. 1-2 INCH/HOUR
RAINFALL RATES BEING OBSERVED IN THAT CORRIDOR OF T-STORMS. UPPER
LOW IN THE SOUTHWEST WILL EDGE EASTWARD INTO THE SOUTHERN ROCKIES
TODAY...AND IS PROGGED BY THE GFS/ECMWF TO LIFT OUT INTO THE
NORTHERN PLAINS MONDAY-TUESDAY. WRFAR32 SHOWS THE 925 MB BOUNDARY
SETTING UP FROM THE TX PANHANDLE INTO S-CNTRL/NERN KS LATE THIS
PM...WITH THE FRONT SLIDING INTO SERN KS MONDAY MORNING. IF
SUFFICIENT HEATING/RECOVERY OCCUR ALONG/S OF THIS FRONT THIS
PM/EVE...THE SHORT RANGE MODELS SHOW POTENTIALLY STRONG INSTABILITY
(CAPES 2000-3000 J/KG) WITH 0-6KM SHEAR OF 30-35 KT NEAR THE FRONT.
THAT WOULD SUPPORT REDEVELOPMENT OF A FEW SUPERCELLS THIS PM/EARLY
EVE. CONVECTION SHOULD QUICKLY TRANSITION INTO AN MCS OR TWO BY
MID-LATE EVENING AS ANOTHER S-SWRLY LOW-LEVEL JET DEVELOPS FOCUSING
STRONG MOISTURE TRANSPORT INTO THE FRONT COINCIDENT WITH THE
RIGHT-REAR QUAD OF A STRONG JET STREAK TO THE NORTH. ADDITIONAL MCS
TRAINING ECHOES LIKELY OVERNIGHT WITH MID-UPPER FLOW NEARLY PARALLEL
TO THE 850 FRONT. VERY HIGH PW AIRMASS ~2 INCHES IN CONJUNCTION
WITH THE ABOVE FACTORS STRONGLY SUGGESTS HEAVY RAINFALL/FLOODING
POTENTIAL IN A GOOD CHUNK OF OUR FORECAST AREA. SO EXPANDING THE
FLOOD WATCH IN AREAL EXTENT AND TIME. COULD SEE ADDITIONAL STRONG-
SEVERE STORMS IN SERN KS MON PM BEFORE THE FRONT MOVES
THROUGH...CONTINGENT ON ATMOSPHERIC RECOVERY/HEATING. DECENT
CHANCES FOR T-STORMS WILL LINGER IN SERN KS MON NGT INTO TUES WITH
THE BAROCLINIC ZONE SLOW TO MOVE OUT OF THAT AREA AND CONTINUED
UPPER SUPPORT. TEMPS WILL COOL TO A FEW DEGREES BELOW NORMAL
BEHIND THE FRONT MON-TUES.

WEDNESDAY-FRIDAY:
NEXT UPPER TROF ENTERING THE WESTERN STATES WEDNESDAY...IS STILL
PROGGED TO EJECT E-NEWD ACROSS THE NORTHERN PLAINS THURSDAY INTO
FRIDAY. AN ASSOCIATED FRONTAL BOUNDARY SHOULD PUSH SWD INTO THE KS
REGION TOWARD FRIDAY WHERE IT MAY STALL INTO SATURDAY. UPPER
SUPPORT LOOKS WEAK...AND LOW-LEVEL MOISTURE DECENT. ATTM...WILL
CONTINUE WITH IDEA OF SLIGHT CHANCES FOR THUNDERSTORMS THURS NIGHT
INTO FRIDAY. TEMPS WILL WARM A FEW DEGREES ABOVE NORMAL AHEAD OF THE
FRONT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    89  69  81  65 /  70  90  50  40
HUTCHINSON      87  66  80  63 /  80  90  40  30
NEWTON          86  67  80  64 /  80  90  50  40
ELDORADO        89  69  82  65 /  70  90  60  50
WINFIELD-KWLD   90  71  84  66 /  40  90  60  50
RUSSELL         80  59  76  60 /  70  80  40  20
GREAT BEND      83  61  76  61 /  70  80  40  20
SALINA          82  65  78  62 /  80  90  40  20
MCPHERSON       85  66  79  62 /  80  90  40  20
COFFEYVILLE     91  75  86  68 /  40  70  60  70
CHANUTE         89  73  85  67 /  50  80  60  60
IOLA            89  72  85  66 /  50  80  60  60
PARSONS-KPPF    90  74  85  68 /  40  80  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ032-033-047>053-
067>072-082-083-091-092-094-095.

&&
Hazardous weather outlook, Jun 13, 3:33 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
433 AM CDT SUN JUN 13 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
433 AM CDT SUN JUN 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS
WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS THIS MORNING. THIS
ACTIVITY MAY RESULT IN FLOODING PROBLEMS...AND IS EXPECTED TO
WEAKEN AROUND MIDDAY. PLEASE REFER TO THE FLOOD WATCH FOR DETAILS.

SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP THIS
AFTERNOON IN AREAS THAT RECEIVE SUNSHINE AND HEATING. THE MOST
LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE SOUTH CENTRAL KANSAS
WHERE LARGE HAIL...DAMAGING WINDS AND PERHAPS A BRIEF TORNADO WILL
BE POSSIBLE.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT ACROSS
MUCH OF THE AREA...WITH THE MAIN THREAT TRANSITIONING TO HEAVY
RAINFALL AND POSSIBLE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS MONDAY INTO
TUESDAY MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. A FEW STRONG
TO SEVERE STORMS ARE POSSIBLE IN SOUTHEASTERN KANSAS MONDAY
AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY AS ANOTHER FRONT APPROACHES FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING ESPECIALLY
ACROSS SOUTH CENTRAL KANSAS...BETWEEN 3 PM AND 9 PM.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Local storm report, Jun 13, 6:09 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 AM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       TURON                   37.81N 98.43W
06/13/2010  M6.75 INCH       RENO               KS   CO-OP OBSERVER

&&

JAS
Local storm report, Jun 13, 6:22 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 AM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLOOD            W GOESSEL               38.25N 97.35W
06/13/2010                   MARION             KS   TRAINED SPOTTER

            COUNTY ROAD FLOODING ON 120TH AND MERIDIAN AV JUST WEST
            OF GOESSEL.

&&

JAS
Local storm report, Jun 13, 6:48 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 AM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ELLINWOOD               38.36N 98.58W
06/13/2010  M2.95 INCH       BARTON             KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       GOESSEL                 38.25N 97.35W
06/13/2010  E2.53 INCH       MARION             KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       HILLSBORO               38.35N 97.20W
06/13/2010  M4.22 INCH       MARION             KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 SW HALSTEAD           37.97N 97.55W
06/13/2010  M2.10 INCH       HARVEY             KS   CO-OP OBSERVER

0700 AM     HEAVY RAIN       CHASE                   38.36N 98.35W
06/13/2010  M2.25 INCH       RICE               KS   CO-OP OBSERVER

&&

JAS
Special weather statement, Jun 13, 8:10 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
910 AM CDT SUN JUN 13 2010

KSZ067-131500-
RENO-
910 AM CDT SUN JUN 13 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN RENO COUNTY...

AT 908 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH HUTCHINSON TO
6 MILES EAST OF ARLINGTON...AND MOVING EAST AT 50 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

HOWERTON
Local storm report, Jun 13, 8:23 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
923 AM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       5 S HILLSBORO           38.28N 97.20W
06/13/2010  M4.80 INCH       MARION             KS   AMATEUR RADIO

&&

HOWERTON
Local storm report, Jun 13, 9:06 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1006 AM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 N MOUNDRIDGE          38.30N 97.52W
06/13/2010  M2.20 INCH       MCPHERSON          KS   TRAINED SPOTTER

&&

JAS

The radar

The Wichita radar (KICT), 49 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 flood, 4 flash flood, 3 hail, 2 heavy rain, 1 lightning. Local standard time, as filed.

Flash Flood, Harvey

When
June 13, 10:59 AM CST to 1:11 PM CST
Where
Harvey County, 1.42 mi NNW of North Newton to 1.95 mi NE of North Newton
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.087, -97.364

Overnight rainfall caused flooding along Sand Creek and Emma creek through the town of Newton. This caused numerous roads to close across town. Three to five inches of rainfall fell overnight.

Hail, Lincoln

When
June 13, 2:14 PM CST
Where
Lincoln County, 2.98 mi NE of Denmark
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.110, -98.240

Hail, Harper

When
June 13, 5:23 PM CST
Where
Harper County, 1.65 mi E of Freeport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.200, -97.820

Heavy rainfall was also reported.

Hail, Sumner

When
June 13, 5:36 PM CST
Where
Sumner County, 0.55 mi E of Argonia
Measured
0.88 in hail
Reported by
Public
Coordinates
37.270, -97.760

Flood, Kingman

When
June 13, 7:05 PM CST
Where
Kingman County, 2.07 mi N of Murdock to 3.24 mi NNW of Murdock
Cause
Heavy Rain
Property damage
$100
Crop damage
$200
Reported by
Trained Spotter
Coordinates
37.650, -97.930

A trained spotter reported Smoots Creek was five to six feet over its banks near Kansas Highway 17 and US Highway 54.

Thunderstorm Wind, Reno

When
June 13, 7:18 PM CST
Where
Reno County, 0.15 mi S of Hutchinson
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.068, -97.920

The wind gust was reported by the KSN-TV weatherlab.

Thunderstorm Wind, Reno

When
June 13, 7:18 PM CST
Where
Reno County, 1.52 mi WNW of Willowbrook to 1.04 mi SSE of Willowbrook
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
38.107, -98.027

Eleven power poles were knocked down and ten more had the cross arms broken along Nickerson Boulevard.

Flood, Harper

When
June 13, 7:28 PM CST to 8:28 PM CST
Where
Harper County, 1.19 mi ENE of Anthony to 1.09 mi NW of Anthony
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.158, -98.011

A KAKE-TV storm chaser reported water flowing through the streets in downtown Anthony. This flooding was caused by 2.94 inches of rainfall falling in an hour and a half.

Thunderstorm Wind, Sumner

When
June 13, 7:39 PM CST
Where
Sumner County, 1.49 mi NNE of Milan
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Trained Spotter
Coordinates
37.270, -97.670

A trained spotter reported small tree limbs down.

Thunderstorm Wind, Sedgwick

When
June 13, 7:43 PM CST
Where
Sedgwick County, 3.88 mi NE of Valley Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -97.320

A trained spotter reported the gust along with pea sized hail.

Thunderstorm Wind, Sedgwick

When
June 13, 7:43 PM CST
Where
Sedgwick County, 2.9 mi ENE of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.660, -97.378

A trained spotter reported the wind gust.

Thunderstorm Wind, McPherson

When
June 13, 7:48 PM CST
Where
McPherson County, 3.85 mi ESE of Marquette
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.520, -97.770

A trained spotter reported the wind gust.

Thunderstorm Wind, Sumner

When
June 13, 7:55 PM CST to 8:00 PM CST
Where
Sumner County, 4.96 mi NW of Corbin to 4.78 mi NW of Corbin
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.161, -97.624

Several elm trees were knocked down, including one that was knocked down onto a garage. The tree collapsed the garage and it was considered a total loss.

Thunderstorm Wind, McPherson

When
June 13, 7:58 PM CST
Where
McPherson County, 4.74 mi SW of Lindsborg
Measured
56 kt (64 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.530, -97.730

A trained spotter reported some minor damage to outbuildings.

Thunderstorm Wind, McPherson

When
June 13, 8:05 PM CST to 8:10 PM CST
Where
McPherson County, 0.77 mi WSW of Lindsborg
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.578, -97.684

The wind was measured at the KSN-TV weatherlab.

Thunderstorm Wind, McPherson

When
June 13, 8:07 PM CST to 8:15 PM CST
Where
McPherson County, 0.77 mi WSW of Lindsborg
Measured
61 kt (70 mph) estimated gust
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
38.578, -97.684

Sixty five to seventy mph winds tore part of the roof off the Smoky Valley High School gymnasium. With the roof open, a heavy deluge of rainfall damaged the gym floor beyond repair. A basketball practice was ongoing when the ceiling was torn off but no one was hurt. Numerous trees were also knocked down across town with some minor structural damage reported to some homes.

Thunderstorm Wind, McPherson

When
June 13, 8:18 PM CST
Where
McPherson County, 0.54 mi W of Lindsborg
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.580, -97.680

Numerous trees were knocked down across town. One tree in particular housed a bee hive that had thousands of bees inside. A bee sheriff had to be called to remove the bees from the fallen tree.

Heavy Rain, Sumner

When
June 13, 8:18 PM CST
Where
Sumner County, 0.55 mi E of Argonia
Reported by
COOP Observer
Coordinates
37.270, -97.760

THE COOP observer measured 3.87 inches of rainfall. Some minor flooding was also reported.

Flood, Sedgwick

When
June 13, 8:26 PM CST to 10:26 PM CST
Where
Sedgwick County, 1.99 mi SSW of Wichita to 3.05 mi SW of Wichita
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Amateur Radio
Coordinates
37.676, -97.350

A skywarn spotter reported water over the roadway along Seneca Road from US Highway 54 and MacArthur Road.

Thunderstorm Wind, Sedgwick

When
June 13, 8:27 PM CST
Where
Sedgwick County, 1.36 mi W of (Aao) Jabara Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.752, -97.245

A skywarn spotter measured the gust at 37th and Rock Road.

Thunderstorm Wind, Butler

When
June 13, 8:34 PM CST
Where
Butler County, Elbing
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -97.130

A trained spotter reported the wind gust.

Flash Flood, Sumner

When
June 13, 8:35 PM CST to 9:07 PM CST
Where
Sumner County, 1.11 mi SE of Caldwell to 1.87 mi WSW of Caldwell
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.019, -97.585

Street flooding was reported in downtown Caldwell.

Flash Flood, Sedgwick

When
June 13, 8:38 PM CST to 10:58 PM CST
Where
Sedgwick County, 3.69 mi SSE of Maize to 4.33 mi E of (Aao) Jabara Arpt
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.723, -97.438

Numerous streets in downtown Wichita were flooded, with numerous stalled or flooded cars. Flash flooding was also noted in and around Haysville and Eastborough.

Flash Flood, Sumner

When
June 13, 8:55 PM CST to June 14, 2:55 AM CST
Where
Sumner County, 5.25 mi E of Perth to 4.41 mi E of Perth
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Amateur Radio
Coordinates
37.172, -97.405

A skywarn spotter reported Kansas Highway 81 and 90th Street south were impassible.

Thunderstorm Wind, Cowley

When
June 13, 9:30 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.070, -97.040

A trained spotter reported the wind gust. Some minor street flooding was also reported Arkansas City.

Lightning, Saline

When
June 13, 9:30 PM CST
Where
Saline County, 0.15 mi WSW of Assaria
Property damage
$40,000
Reported by
Newspaper
Coordinates
38.679, -97.602

A fire was caused to a building by lightning. The fire collapsed the roof and one wall, causing seed sacks inside the building to be a total loss.

Flood, Cowley

When
June 13, 9:31 PM CST to 11:45 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City to 1.17 mi ENE of Arkansas City
Cause
Heavy Rain
Property damage
$7,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.070, -97.040

The emergency manager reported a few underpasses were impassible because of high water. One police car was also flooded out. Rainfall amounts ranged from 2.6 to 2.75 inches.

Flood, Reno

When
June 13, 10:41 PM CST to June 18, 11:31 AM CST
Where
Reno County, 4.21 mi NNE of Partridge to 2.93 mi WNW of Hutchinson
Cause
Heavy Rain
Property damage
$100
Crop damage
$80,000
Reported by
Emergency Manager
Coordinates
38.021, -98.038

Rainfall amounts of 6 to 10 inches over a two day period from June 12th to early on June 14th led to widespread county road closures just to the west and northwest of Hutchinson. At one time, 20 roads were closed and another half dozen had standing water across them. Most of the closures were located along Cow Creek as it flows from Nickerson southeast to Hutchinson. Due to the large amount of heavy rainfall, some roads were closed for almost a week.

Thunderstorm Wind, Montgomery

When
June 13, 11:35 PM CST
Where
Montgomery County, Cherryvale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.270, -95.550

The emergency manager reported the wind gust.

Heavy Rain, Sumner

When
June 14, 6:00 AM CST
Where
Sumner County, 0.55 mi E of Argonia
Reported by
COOP Observer
Coordinates
37.270, -97.760

The COOP observer reported 5.06 inches of rainfall overnight.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246601, 242981, 242986, 242988, 243015, 243021, 243067, 243024, 243025, 243039, 243041, 243118, 243029, 243124, 243539, 243550, 243552, 243556, 243595, 243046, 243048, 243553, 243597, 243564, 243053, 243607, 243108, 244538, 243057, 243557.